Hail, Marshall
- When
- May 22, 7:31 PM CST
- Where
- Marshall County, Horton
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.200, -86.300
Hail up to golf ball sized was reported on Oak Grove Road north of Douglas.
Scattered thunderstorms during the evening hours produced hail in northeast Alabama. In Marshall County, up to golf ball sized hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered thunderstorms during the evening hours produced hail in northeast Alabama. In Marshall County, up to golf ball sized hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 22, 7:02 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 802 PM CDT Fri May 22 2020 .NEAR TERM...(Remainder of tonight) Issued at 802 PM CDT Fri May 22 2020 We continue to monitor the progress of convection across the northern and southeastern portions of the TN Valley this evening. Latest high-resolution model guidance has finally caught on to the fact that the long-track MCS now centered across Middle TN will likely not dissipate until perhaps very early Saturday morning, and based on this as well as trends in radar reflectivity data, we have increased POPs into the likely range for locations along and north of the AL-TN border this evening. Meanwhile, a slightly more scattered coverage of thunderstorms is expected to impact the southeastern portion of the CWFA, driven largely by northward moving outflow from widespread convection across central AL earlier this afternoon. Although these storms may tend to dissipate a bit sooner than storms to the north, recent trends have warranted an increase in POPs across this region as well. At this point, the primary threats from the strongest storms this evening appear to be hail up to the size of quarters and wind gusts in the 50-60 MPH range. Precipitation coverage will diminish rapidly during the early morning hours Saturday, although given the combination of modest nocturnal instability/abundant low-level moisture and lingering outflow boundaries, we cannot completely remove POPs even during the 06-12Z timeframe. Other elements of the forecast are in good condition this evening, but we did raise the min temperature forecast slightly to account for southerly flow in the 5-10 MPH range and dewpoints in the u60s-l70s. .SHORT TERM...(Saturday through Sunday night) Issued at 214 PM CDT Fri May 22 2020 Upper ridge should begin to build over much of the SE region going into the Memorial Day weekend. This should translate into afternoon highs climbing more into the mid/upper 80s Sat/Sun, as convection becomes more diurnally driven. Chances for showers/tstms should generally remain in the sct cat during the day before lowering into the iso cat during the evening hrs this weekend. Most of the tstms this weekend should be air mass related given SBCAPE values in the 2-3K J/kg range coupled with minimal deep layer shear. Overnight temps should also remain seasonably mild, with lows mainly in the mid/upper 60s thru Sun night. .LONG TERM...(Sunday night through Thursday) Issued at 214 PM CDT Fri May 22 2020 Surface ridge will remain fairly stationary over the Appalachians and the East Coast next week, with southerly flow over the Tennessee Valley. This will lead to a very summer-like pattern of warm and humid conditions with a chance for diurnally-driven showers and thunderstorms each afternoon/evening. The trough over the Great Plains will start to inch closer later in the week on Wednesday and Thursday, which may drive temperatures back up into the upper 80s and increase the chances for afternoon thunderstorms toward the end of the week due to enhanced southerly flow. However, the confidence in the timing of this is low as forecast models will usually try and move these stationary patterns out too quickly. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 654 PM CDT Fri May 22 2020 Although VFR conditions are currently observed at the HSV and MSL terminals, we will be closely monitoring the progress of both northward-developing convection across central AL and the southern flanks of an MCS across Middle TN that may impact MSL early this evening. At this point, considerable uncertainty exists regarding whether this convection will directly impact either of the airports, but amendments may be required until convection dissipates late this evening. Otherwise, we expect a 15-25 knot southwesterly low-lvl jet to result in a northeastward surge of lower stratus clouds early Sat morning, providing MVFR cig reductions through 15Z. Sct SHRA/TSRA will redevelop by late morning invof several outflow boundaries in the region, with PROB30 groups included for TSRA and MVFR cig/vsby btwn 16-20Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...70/DD SHORT TERM...09 LONG TERM...McCoy AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 212 PM CDT Fri May 22 2020 ALZ001>010-016-TNZ076-096-097-231015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 212 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Isolated thunderstorms are possible, mainly during the evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Chances for thunderstorms will occur each day mainly during the afternoons and evenings through at least Thursday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement
National Weather Service Huntsville AL
702 PM CDT Fri May 22 2020
ALZ001-002-230030-
Lauderdale AL-Colbert AL-
702 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pickwick Dam, or near Pickwick Landing State Park, moving southeast
at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Waterloo and Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
If on or near Pickwick Dam, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3501 8796 3500 8795 3478 8805 3482 8811
3489 8810 3492 8816 3496 8817 3500 8820
3501 8820
TIME...MOT...LOC 0001Z 294DEG 26KT 3503 8828
KTWSpecial Weather Statement
National Weather Service Huntsville AL
728 PM CDT Fri May 22 2020
ALZ004-007-016-230115-
Lawrence AL-Morgan AL-Cullman AL-
728 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 815 PM
CDT...
At 726 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms affecting Falkville southwest into the Sardis area,
moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cullman, Hartselle, Falkville, Vinemont, Somerville, Baileyton, West
Point, Eva, Cole Springs and Battleground.
LAT...LON 3430 8711 3430 8734 3453 8676 3424 8660
3418 8711
TIME...MOT...LOC 0026Z 257DEG 18KT 3428 8716
KTWSpecial Weather Statement
National Weather Service Huntsville AL
742 PM CDT Fri May 22 2020
ALZ001-002-230130-
Lauderdale AL-Colbert AL-
742 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND COLBERT
COUNTIES UNTIL 830 PM CDT...
At 740 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Waterloo to just east of Iuka in Mississippi,
moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Waterloo and Malone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3498 8807 3495 8749 3463 8769 3469 8813
3489 8810 3491 8813
TIME...MOT...LOC 0040Z 286DEG 23KT 3487 8802
KTWSpecial Weather Statement
National Weather Service Huntsville AL
753 PM CDT Fri May 22 2020
ALZ016-230115-
Cullman AL-
753 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 815 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blountsville, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holly Pond and Walter.
LAT...LON 3406 8670 3405 8671 3408 8673 3418 8659
3416 8657 3413 8660 3412 8660 3411 8661
3412 8663 3409 8666 3408 8669 3409 8669
3408 8670 3405 8668
TIME...MOT...LOC 0053Z 239DEG 17KT 3407 8665
KTWSpecial Weather Statement
National Weather Service Huntsville AL
814 PM CDT Fri May 22 2020
ALZ001-005-006-TNZ076-096-097-230200-
Madison AL-Lauderdale AL-Limestone AL-Franklin TN-Moore TN-
Lincoln TN-
814 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LAUDERDALE...LIMESTONE...MOORE...LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 900 PM CDT...
At 814 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Shelbyville to near
Killen. Movement was east southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Athens, Fayetteville, Lynchburg, Rogersville, Ardmore, Lexington,
Petersburg, Harvest, Tims Ford Lake and Elkmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3533 8620 3536 8616 3535 8608
3469 8705 3497 8760 3501 8754 3499 8684
3526 8683 3525 8675 3531 8668 3533 8660
3537 8659 3536 8649 3532 8642 3541 8628
TIME...MOT...LOC 0114Z 292DEG 27KT 3554 8658 3493 8749
KTWSpecial Weather Statement
National Weather Service Huntsville AL
826 PM CDT Fri May 22 2020
ALZ008-230200-
Marshall AL-
826 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL COUNTY
UNTIL 900 PM CDT...
At 826 PM CDT, Doppler radar was tracking a strong thunderstorm over
McLarty, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Albertville, Boaz, Douglas, McVille, High Point, Horton, Hustleville,
Rabbit Town and Hyatt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3422 8642 3436 8614 3430 8610 3419 8610
3418 8619 3413 8626 3412 8633
TIME...MOT...LOC 0126Z 249DEG 28KT 3418 8636
KTWThe Northeast Alabama radar (KHTX), 84 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
2 hail. Local standard time, as filed.
Hail up to golf ball sized was reported on Oak Grove Road north of Douglas.
Hail up to golf ball sized was reported on Horton Road northwest of Horton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883975, 883976.